Alert archive / Montana / Winter Storm Warnings in 2017
Winter Storm Warning 16, NWS Billings, MT
NWS Billings, MT issued this winter storm warning at Dec 22, 2017, 3:00 AM MST for 4 counties in Montana. It was in force for 27 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 22, 2017, 3:00 AM MST (10:00 UTC)
- Expired
- Dec 23, 2017, 5:57 AM MST
- In force
- 27 hr
- Issued by
- NWS Billings, MT
Counties Carbon County, MT, Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 93 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this winter storm warning went out at Dec 21, 8:51 PM MST, 6 hours 9 minutes earlier.
Area forecast discussion, Dec 21, 8:51 PM MST, 6 hours 9 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
851 PM MST Thu Dec 21 2017
.UPDATE...
Upstream energy and Pacific moisture combining to the north and
west this evening, and producing widespread snow on the front
range. Arctic surge related to this Clipper type pattern along
with a favorable jet quad over us by tomorrow spells snow in
capital letters for our CWA. The western half of the area near the
mountains is expected get the highest amounts since upslope flow
will enhance lift. Current jet position might be a little further
north than progs have indicated, thus slipping into a more
favorable position for us tomorrow than anticipated. This has me
worried we may need to upgrade advisories in the western zones to
warnings at some point for tomorrow. But, as highlights already
set in place, best to just see how things begin to unfold as
precipitation kicks in late tonight. So will let next shift make
any upgrade calls.
Just made some minor tweaks to overnight PoP's for this update.
BT
&&
.SHORT TERM...valid for Fri and Sat...
Winds around the foothills will continue to be gusty through the
evening. This could produce some blowing snow along Interstate 90
west of Columbus and along Highway 191 from Big Timber to
Harlowton. Late this evening snow will begin to work into the
western zones by midnight. Snow is expected to spread across much
of the area as a second push of arctic air pushes through by 6 AM.
The column will be well below freezing with a fairly deep
dendritic growth zone. This will lead to higher snow ratios. With
north to northeast winds the foothills are going to see upslope
flow further enhancing the snowfall. Amounts in the foothills will
be in the 4 to 6 inch range. The plains as far east as Roundup,
Billings and Sheridan will see amounts 2 to 4 inches. The
mountains will generally see 6 to 10 inches. Snowfall will slowly
move out overnight, but some may linger along the MT/WY state
line Saturday.
Winds will be increasing through the day Saturday as a clipper
that will move through the Dakotas tightens the pressure gradient
across the area, but especially in the western foothills. This
will also result in wind chills Saturday night dropping at least
the teens below. Reimer
.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...
Longwave pattern next week will be characterized by an upstream
positive height anomaly north of Alaska, a cold upper low over
south central Canada, and split Pacific flow into the west coast
and northern Rockies. Must stress there is a GREAT DEAL of
uncertainty in temperature and snowfall forecasts through the
extended period. We will be under the influence of cyclonic WNW
flow aloft and below normal heights, and thus will be prone to see
periodic deepening cold air, east winds and overrunning snowfall.
However, with the Pacific flow and backed winds aloft, we will
also be prone to experience periods of downsloping off the
foothills and some moderation. GEFS ensembles show tremendous
spread in temps with 850mb values ranging from -20C or colder to
the positive single digits as early as Christmas day. Models are
completely out of phase with timing of cold air surges and
potential snowfall, so for now will keep the entire forecast as a
compromise with middle- of-the-road temps and near climatological
pops. Believe a leaning on the cold side is appropriate given what
will be a solid snow cover east of the mountains by early next
week, which will help to keep lee side pressures elevated. It
should also be noted that the 12Z ECMWF turned much colder
through next week. Will need to monitor forecast trends over the
coming days.
JKL
&&
.AVIATION...
An approaching Canadian clipper system will bring increasing
snowfall and deteriorating flight conditions late tonight and
Friday. Expect widespread MVFR to IFR by early Friday morning.
Winds will be gusty overnight along the foothills west of KBIL,
possibly affecting KLVM and K6S0. Some blowing snow is possible
in these areas. JKL/RMS
&&
.PRELIMINARY POINT TEMP/POPS...
Fri Sat Sun Mon Tue Wed Thu
-----------------------------------------------------------
BIL 015/019 903/016 002/018 005/018 005/017 001/015 002/016
69/S 52/S 01/Q 33/S 12/S 22/S 22/S
LVM 019/020 004/015 011/023 014/025 014/026 009/021 008/020
79/S 62/S 12/S 23/S 22/S 23/S 32/S
HDN 011/020 904/016 002/019 006/019 001/019 901/015 003/016
68/S 52/S 11/B 33/S 22/S 22/S 22/S
MLS 014/018 005/016 005/018 002/012 901/014 904/012 001/015
55/S 11/Q 11/B 23/S 22/S 22/S 22/S
4BQ 012/020 901/016 903/022 001/018 004/020 003/019 004/017
24/S 22/S 10/B 22/S 22/S 22/S 22/S
BHK 010/017 000/013 001/014 903/007 903/011 904/009 902/010
44/S 11/Q 21/Q 22/S 12/S 22/S 22/S
SHR 009/021 001/015 903/023 004/022 006/024 003/020 005/020
27/S 63/S 10/B 22/S 22/S 22/S 22/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 6 AM MST Saturday FOR
ZONES 28-40-41-56-63>66.
Winter Weather Advisory in effect from 3 AM Friday to 6 AM
MST Saturday FOR ZONES 29-34-35-38-39-42-57.
WY...Winter Weather Advisory in effect from 3 AM Friday to 6 AM
MST Saturday FOR ZONES 98-99.
&&
weather.gov/billingsHazardous weather outlook, Dec 21, 3:20 PM MST, 11 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 320 PM MST Thu Dec 21 2017 MTZ028>042-056>058-063>068-WYZ098-099-222230- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 320 PM MST Thu Dec 21 2017 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT... Blowing Snow and Cold Wind Chills. * WHERE...Southern Montana and North Central Wyoming. * WHEN...Saturday into Sunday. * ADDITIONAL DETAILS...Winds will increase Saturday into Sunday. This will produce areas of blowing snow. Winds will also combine cold temperatures to produce wind chills in the teens below zero. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
In the hours before
Local storm report, Dec 21, 9:32 PM MST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
932 PM MST THU DEC 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
12/21/2017 M54.00 MPH SWEET GRASS MT AWOS
&&
RMSLocal storm report, Dec 21, 10:20 PM MST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1020 PM MST THU DEC 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 15 N POMPEYS PILLAR 46.20N 108.00W
12/21/2017 M2.3 INCH YELLOWSTONE MT CO-OP OBSERVER
0700 AM SNOW 1 ENE FORT SMITH 45.31N 107.92W
12/21/2017 M1.3 INCH BIG HORN MT COCORAHS
0135 PM SNOW BIG TIMBER 45.83N 109.95W
12/21/2017 M3.2 INCH SWEET GRASS MT COCORAHS
0400 PM SNOW 18 SW FISHTAIL 45.24N 109.73W
12/21/2017 M2.0 INCH STILLWATER MT CO-OP OBSERVER
0500 PM SNOW HYSHAM 46.29N 107.23W
12/21/2017 M3.0 INCH TREASURE MT CO-OP OBSERVER
0500 PM SNOW 1 S RED LODGE 45.18N 109.26W
12/21/2017 M4.0 INCH CARBON MT CO-OP OBSERVER
0600 PM SNOW 3 ENE RIDGEWAY 45.50N 104.45W
12/21/2017 M1.0 INCH CARTER MT CO-OP OBSERVER
&&
TWHNearby
Winter Storm Warnings in Montana, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.